Alert archive / Washington / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 13, NWS Pendleton, OR

July 1, 2008Kittitas County, Washington

NWS Pendleton, OR issued this severe thunderstorm warning at Jul 1, 2008, 3:33 PM PDT for Kittitas County, Washington. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2008, 3:33 PM PDT (22:33 UTC)
Expired
Jul 1, 2008, 4:21 PM PDT
In force
48 min
Issued by
NWS Pendleton, OR
Area
Storm-based polygon

County Kittitas County, WA

The radar

The Seattle radar (KATX), 164 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 12:00Z, 10.6 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 12:00Z on 2008-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 12:00Z on 2008-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
532 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KPDT 012234
SVRPDT
WAC037-012330-
/O.NEW.KPDT.SV.W.0013.080701T2233Z-080701T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PENDLETON OR
333 PM PDT TUE JUL 1 2008

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KITTITAS COUNTY IN CENTRAL WASHINGTON...
  THIS INCLUDES THE CITY OF CLE ELUM...

* UNTIL 430 PM PDT

* AT 324 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 8 MILES SOUTH OF CLE
  ELUM...OR 18 MILES WEST OF ELLENSBURG...AND MOVING NORTH AT 15 MPH.
  ANOTHER POTENTIAL SEVERE THUNDERSTORMS WAS LOCATED NEAR BLEWETT 
PASS.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CLE ELUM BY 350 PM PDT...
  9 MILES WEST OF LIBERTY BY 415 PM PDT...

LAT...LON 4750 12098 4743 12091 4742 12079 4735 12067
      4735 12062 4732 12056 4733 12051 4728 12042
      4727 12032 4723 12024 4690 12064 4709 12133
      4760 12115
TIME...MOT...LOC 2233Z 192DEG 14KT 4712 12089

$$

JS
2 follow-up statements
000 
WWUS56 KPDT 012310
SVSPDT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
407 PM PDT TUE JUL 1 2008

WAC037-012330-
/O.CON.KPDT.SV.W.0013.000000T0000Z-080701T2330Z/
KITTITAS WA-
407 PM PDT TUE JUL 1 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM PDT
FOR KITTITAS COUNTY...

AT 320 PM PDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE 
THUNDERSTORM STORM ABOUT 10 MILES SOUTH OF CLE ELUM WHICH PRODUCED 
NICKEL SIZE HAIL. THIS STORM HAS WEAKENED. ANOTHER STRONG STORM 
REMAIN LOCATED 10 MILES NORTH OF ELLENSBURG...MOVING NORTH AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES WEST OF LIBERTY BY 415 PM PDT...

HAIL TO THE SIZE OF NICKELS IS LIKELY. FOR YOUR PROTECTION MOVE TO A
STURDY SHELTER UNTIL THE STORM PASSES.

LAT...LON 4750 12098 4743 12091 4742 12079 4735 12067
      4735 12062 4732 12056 4733 12051 4728 12042
      4727 12032 4723 12024 4690 12064 4709 12133
      4760 12115
TIME...MOT...LOC 2307Z 192DEG 14KT 4725 12085

$$

JS
000 
WWUS56 KPDT 012321
SVSPDT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
420 PM PDT TUE JUL 1 2008

WAC037-012330-
/O.CAN.KPDT.SV.W.0013.000000T0000Z-080701T2330Z/
KITTITAS WA-
420 PM PDT TUE JUL 1 2008

...THE SEVERE THUNDERSTORM WARNING FOR KITTITAS COUNTY IS
CANCELLED...

THE THUNDERSTORMS OVER KITTITAS HAVE WEAKENED AND ARE NO LONGER 
SEVERE. FURTHER THUNDERSTORMS STILL REMAIN POSSIBLE OVER THE NEXT 
COUPLE OF HOURS.  

LAT...LON 4750 12098 4743 12091 4742 12079 4735 12067
      4735 12062 4732 12056 4733 12051 4728 12042
      4727 12032 4723 12024 4690 12064 4709 12133
      4760 12115
TIME...MOT...LOC 2320Z 192DEG 14KT 4730 12083

$$

JS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:46 PM PDT, 47 minutes earlier.

Area forecast discussion, Jul 1, 2:46 PM PDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
246 PM PDT TUE JUL 1 2008

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT...AREA TO REMAIN UNDER
WEAKLY SHEARED...DIFFLUENT SOUTHERLY UPPER LEVEL FLOW THIS EVENING.
ONE UPPER DISTURBANCE EXTENDING FROM SOUTH-CENTRAL WASHINGTON TO
EXTREME NORTHEAST OREGON CONTINUES TO SHIFT EAST-NORTHEAST.
MEANWHILE ANOTHER DISTURBANCE IS SWINGING INTO CENTRAL OREGON AT THE
MOMENT. THESE WAVES WILL KEEP ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS GOING THROUGH THE EVENING. BEST COVERAGE WILL BE IN
NORTHEAST OREGON/EXTREME SOUTHEAST WASHINGTON AND OVER CENTRAL
WASHINGTON CASCADES. SHOWERS AND THUNDERSTORMS WILL BE SLOW MOVERS
LATE THIS AFTERNOON AND EVENING...AND LOCAL FLOODING MAY BE A
PROBLEM ALONG WITH SOME GUSTY WINDS. THE SECOND DISTURBANCE...
CURRENTLY OVER CENTRAL OREGON...SHOULD MOVE OUT OF THE AREA AROUND
MIDNIGHT. THIS SHOULD LEAD TO A SIGNIFICANT DECREASE (IF NOT AN END)
TO THE CONVECTIVE ACTIVITY OVER THE REGION. THE PACIFIC NORTHWEST
WILL REMAIN UNDER A SOUTHWEST FLOW ALOFT WEDNESDAY THROUGH THURSDAY
NIGHT. AS A RESULT THE AIR MASS OVER THE REGION WILL REMAIN MOIST
AND UNSTABLE...WHILE DISTURBANCES CONTINUE TO MOVE ACROSS THE AREA.
THUS ISOLATED TO SCATTERED COVERAGE SHOWERS AND THUNDERSTORMS WILL
CONTINUE TO AFFECT THE AREA. THESE STORMS WILL MOSTLY HAVE AN
AFTERNOON AND EVENING MAXIMUM OF OCCURRENCE...BUT STORMS MAY OCCUR
AT ANY TIME DURING THE PERIOD. A MARINE PUSH LOOKS TO DEVELOP LATE
THURSDAY OR THURSDAY NIGHT. THIS MAY FOCUS SOME OF THE CONVECTION
OVER THE AREA THURSDAY AFTERNOON AND EVENING. 90

.LONG TERM...FRIDAY THROUGH SUNDAY NIGHT...A MID LEVEL TROUGH WILL
PUSH ACROSS THE AREA FRIDAY AND FRIDAY NIGHT WITH SOME THUNDERSTORMS
POSSIBLE ACROSS MOST PORTIONS OF THE REGION. THE TROUGH WILL DRIFT
EAST WITH LINGERING SHOWERS OVER THE FAR EASTERN PORTIONS OF THE
AREA SATURDAY THAT INCLUDES THE WALLOWA AND BLUE MTNS. BY SATURDAY
NIGHT A WEAK RIDGE OF HIGH PRESSURE WILL BRING DRY CONDITIONS ACROSS
THE ENTIRE REGION AND THESE CONDITIONS SHOULD PERSIST INTO SUNDAY.

MONDAY THROUGH TUESDAY NIGHT...A LITTLE BIT OF CHANGE TODAY FROM
YESTERDAYS FORECAST... NEW MODELS STILL INDICATE THE RIDGE CENTERED
OVER NEVADA...HOWEVER WE MAY STILL BE UNDER A MORE WEST SOUTHWEST
FLOW...VERSUS THE SOUTHWEST FLOW FROM THE MORE AMPLIFIED RIDGE
YESTERDAY.  FOR THIS TEMPERATURES HAVE BEEN BACKED OFF A LITTLE ON
MONDAY AS THE RIDGE BEGINS TO STRENGTHEN BUT STILL BELIEVE IT TO BE
PRETTY HOT ON TUESDAY...AS IT BECOMES MORE DEFINED.  MOST OF THE
PACIFIC NORTHWEST SHOULD BE DRY WITH NO INDICATION OF PRECIPITATION
DURING THIS TIME PERIOD. 97/89

&&

.AVIATION...THUNDERSTORMS ARE POSSIBLE IN AND NEAR ALL TAF SITES AND
MORE SO NEAR THE FOOTHILLS THAT INCLUDES KPDT AND KALW AND APPROACH
MVFR CONDITIONS UNTIL 05Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  64  98  66  96 /  30  20  20  20
ALW  67  99  69  96 /  30  20  20  20
PSC  67 101  67 100 /  20  10  10  20
YKM  66  99  66  96 /  20  10  10  20
HRI  67 100  67  98 /  20  10  10  20
ELN  63  99  65  92 /  20  10  10  20
RDM  54  93  56  90 /  20  30  30  20
LGD  56  93  59  95 /  30  20  20  20
GCD  56  95  58  95 /  30  20  20  20
DLS  65  95  70  89 /  20  20  30  20

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

TI:YGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
90/97/89/97
Hazardous weather outlook, Jul 1, 6:59 AM PDT, 8 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
659 AM PDT TUE JUL 1 2008

ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-021345-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
659 AM PDT TUE JUL 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS
     EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
     OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN COLUMBIA RIVER
     GORGE OF WASHINGTON, KITTITAS VALLEY, YAKIMA VALLEY, LOWER
     COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS
     OF WASHINGTON, NORTHWEST BLUE MOUNTAINS, EASTERN COLUMBIA
     RIVER GORGE OF OREGON, NORTH CENTRAL OREGON, CENTRAL OREGON,
     LOWER COLUMBIA BASIN OF OREGON, GRANDE RONDE VALLEY, WALLOWA
     COUNTY, FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON, NORTHERN
     BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
     NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES, JOHN DAY
     BASIN, OCHOCO-JOHN DAY HIGHLANDS

UNSTABLE CONDITIONS...A MOIST SOUTHWESTERLY FLOW AND DISTURBANCES
FROM A LOW OFF THE PACIFIC NORTHWEST COAST WILL BRING ISOLATED
SHOWERS AND THUNDERSTORMS THIS MORNING AND SCATTERED SHOWERS AND
THUNDERSTORMS THIS EVENING. SOME OF THESE STORMS MAY BECOME STRONG
WITH LOCALLY DAMAGING WINDS AND HEAVY RAIN. LIGHTNING CAUSED FIRES
ARE POSSIBLE BELOW 4000 FEET.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WEDNESDAY
     EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
     OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN COLUMBIA RIVER
     GORGE OF WASHINGTON, NORTHWEST BLUE MOUNTAINS, EASTERN
     COLUMBIA RIVER GORGE OF OREGON, NORTH CENTRAL OREGON, CENTRAL
     OREGON, GRANDE RONDE VALLEY, WALLOWA COUNTY, NORTHERN BLUE
     MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
     NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES, JOHN DAY
     BASIN, OCHOCO-JOHN DAY HIGHLANDS

THUNDERSTORMS THURSDAY
     EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
     OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN COLUMBIA RIVER
     GORGE OF WASHINGTON, KITTITAS VALLEY, YAKIMA VALLEY, LOWER
     COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS
     OF WASHINGTON, NORTHWEST BLUE MOUNTAINS, EASTERN COLUMBIA
     RIVER GORGE OF OREGON, NORTH CENTRAL OREGON, CENTRAL OREGON,
     LOWER COLUMBIA BASIN OF OREGON, GRANDE RONDE VALLEY, WALLOWA
     COUNTY, FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON, NORTHERN
     BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
     NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES, JOHN DAY
     BASIN, OCHOCO-JOHN DAY HIGHLANDS

WEATHER DISTURBANCES WILL CONTINUE TO BRING UNSTABLE CONDITIONS TO
THE FORECAST AREA...WITH A CHANCE OF THUNDERSTORMS EACH AFTERNOON
AND EVENING THROUGH FRIDAY. A MORE WESTERLY FLOW WILL BRING MORE
STABLE CONDITIONS SATURDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

Nearby

Severe Thunderstorm Warnings in Washington, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.